Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 148, NWS Fort Worth, TX

May 16, 2002Wise County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 16, 2002, 7:25 PM CDT for Wise County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2002, 7:25 PM CDT (00:25 UTC)
Expired
May 16, 2002, 8:15 PM CDT
In force
50 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Wise County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 71 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:35 PM CDTThunderstorm Wind 69 MDecatur, TXTwo houses unroofed on the south side of Decatur along Highway 730.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3402 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3402 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

676 
WUUS54 KFWD 170025
SVRFTW
TXC497-170115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
725 PM CDT THU MAY 16 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WISE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 815 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF DECATUR...MOVING EAST AT
  35 MPH.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3323 9763 3307 9751 3307 9739 3332 9740

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:30 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 16, 3:30 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT THU MAY 16 2002

SHOWERS AND THUNDERSTORMS ARE FORMING AT MID AFTERNOON WEST OF A
LAWTON OKLAHOMA...AND BIG SPRING ALONG THE DRY LINE. THESE STORMS
WILL MOVE EAST NORTHEAST THIS EVENING ACROSS THE NORTHERN HALF OF
NORTH TEXAS THIS EVENING.  LIKEWISE...THUNDERSTORMS ARE FORMING
IN CENTRAL AND EASTERN OKLAHOMA...THESE STORMS WILL MOVE SOUTHEAST.
WILL KEEP THE HIGHEST POPS IN THE NORTHERN ZONES WITH 30 AND 40S...
AND 20S ACROSS THE SOUTH. THE COLD FRONT THAT EXTENDED FROM
NORTHEASTERN KANSAS INTO THE TEXAS PANHANDLE WILL MOVE INTO
NORTH TEXAS FRIDAY MORNING...AND THROUGH THE SOUTHEAST LATE
AFTERNOON. RAIN CHANCES WILL END ACROSS ALL BUT THE EXTREME
SOUTHEAST BY DAYBREAK SATURDAY.  THE NEXT CHANCE OF RAIN AFTER
THIS SYSTEM WILL HOLD OFF UNTIL THURSDAY.

FCSTID = 58
DFW   70  81  56  75 /  30  40  30  10
ACT   72  84  58  78 /  20  50  40  20

.FWD...CAUTION ON AREA LAKES AREAWIDE THIS EVENING.

In the hours before

Special weather statement, May 16, 1:45 PM CDT, 5 hours 40 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-162100-

NO HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
145 PM CDT THU MAY 16 2002

...THUNDERSTORMS...
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING...GENERALLY
ALONG AND NORTH OF LAMPASAS...TO WACO...TO ATHENS LINE.  A STRONG
CAPPING INVERSION...LIMITED SUNSHINE...AND LITTLE LARGE SCALE LIFT
WILL MAKE IT DIFFICULT FOR STORMS TO FORM. HOWEVER...GOOD
INSTABILITY ALOFT WOULD MAKE ANY STORMS THAT DO FORM CAPABLE OF
PRODUCING LARGE HAIL AS THEY MOVE EAST AND NORTHEAST INTO NORTH
TEXAS.

IN ADDITION...STRONG SURFACE WINDS IN THE RANGE OF 15 TO 25 MPH
WITH HIGHER GUSTS TO NEAR 30 MPH WILL CONTINUE THROUGHOUT THE
AFTERNOON ACROSS MUCH OF NORTH TEXAS.  AREA BOATERS ARE ADVISED TO
EXERCISE CAUTION VENTURING ONTO LAKES.
Special weather statement, May 16, 3:40 PM CDT, 3 hours 45 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT THU MAY 16 2002

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT NORTH OF
AN EASTLAND...WAXAHACHIE...SULPHUR SPRINGS LINE...AND A SLIGHT
CHANCE SOUTH OF THIS LINE. THE FIRST AREAS TO EXPERIENCE
THUNDERSTORMS THIS EVENING ARE THOSE LOCATED NORTHWEST OF AN
EASTLAND... TO GAINESVILLE LINE.

SCATTERED THUNDERSTORMS OVER WEST AND NORTHWEST TEXAS WILL MOVE EAST
AND NORTHEAST INTO THE NORTHWEST SECTIONS OF NORTH TEXAS THIS
EVENING.  LATER TONIGHT...SCATTERED THUNDERSTORMS WILL MOVE SOUTH
OUT OF OKLAHOMA AND INTO THE RED RIVER COUNTIES. THUNDERSTORMS
MOVING INTO NORTH TEXAS WILL ENCOUNTER AN UNSTABLE CONDITIONS IN THE
MID LEVELS OF THE ATMOSPHERE...BUT WILL HAVE TO CONTENT WITH A
CAPPING INVERSION ALOFT...AND COOLING TEMPERATURES NEAR THE
SURFACE.  A FEW THUNDERSTORMS MAY TURN MARGINALLY SEVERE WITH HAIL
AS THE MAIN THREAT...BUT MOST SHOULD REMAIN BELOW SEVERE LIMITS.

AS FOR WINDS...STRONG SOUTHERLY AFTERNOON WINDS SHOULD LAY THIS
EVENING...THEN INCREASE AGAIN INTO THE 15 TO 25 MPH RANGE LATER
TONIGHT.  BOATERS ARE ADVISED TO EXERCISE CAUTION VENTURING ONTO
AREA LAKES THIS EVENING AND LATER TONIGHT.

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.